A Colorado man suffering from chronic pain died two days after he obtained methadone with a prescription from a Veterans Affairs Department doctor, government investigators said Thursday, but they could not determine whether the drug contributed to his death.
The VA inspector general, an internal watchdog agency, said the patient at the Grand Junction veterans hospital was in his 60s and had a history of heart and lung problems. The U.S. Food and Drug Administration has warned that methadone’s side effects may include irregular heartbeat and shallow breathing.
The doctor told investigators he was aware of the patient’s history and knew about the possible side effects of methadone, but the patient had taken the drug before and his heart and lung problems were stable.
The man died in 2014. The inspector general’s office said it received an allegation in 2016 that he died from an accidental methadone overdose, but it did not say from whom.
Investigators said they could not tell whether methadone was a factor in the man’s death because no autopsy was done. A coroner ruled he died from natural causes, but the report did not say whether the coroner knew of the man’s methadone prescription.
The report did not say whether the doctor faced any disciplinary action. A hospital spokesman did not immediately respond to phone messages or an email.
Neither the doctor nor the patient was identified by name.
In addition to chronic pain, the patient had suffered from chronic obstructive pulmonary disease, episodes of rapid heart rate and kidney stones. He was first prescribed opioids sometime after 2001 and was written prescriptions for methadone starting in 2006, the report said. He used them intermittently after that.
Methadone is an opioid and can be addictive. Legal and illegal opioid use has mushroomed into an epidemic across the United States, the U.S. Health and Human Services Department says.
VA guidelines issued in 2010, four years before the man died, call for doctors to have patients get an electrocardiogram test before they are prescribed methadone. But the doctor told investigators he could not recall whether he had reviewed the man’s most recent EKG and wasn’t aware of the VA guidelines.
The patient had EKGs in 2004, 2006 and 2013, and the results were available in his electronic VA health records, the inspector general’s report said.
The 2010 guidelines also call for doctors to advise patients that methadone can cause abnormal heart rate and…